Extreme Cold/Wind Chill, Koochiching
- When
- February 6, 12:00 AM CST to 12:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Cold wind chills were felt across portions of Koochiching County with winds chills in the -40 range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Cold wind chills were felt across portions of Koochiching County with winds chills in the -40 range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 11:22 PM CST, 38 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1122 PM CST Mon Feb 5 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CST Mon Feb 5 2018
The wind chills tonight continue to be the main threat falling to
-25 to -35 F by Tuesday morning. Wind chills may be a little
more sporadic in coverage in our Wisconsin counties, so opted to
leave headlines alone.
Other than the cold, the main forecast concerns are some
intermittent snow which has been sprouting up in some of the cold
air advection regime - very reminiscent to lake effect snow bands,
but more of a differential instability issue with the bright sky
cover, cold temps, and flow around a weak area of low pressure. So
could see a few periods of light snow, but do not have much in
the way for PoPs for this.
.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CST Mon Feb 5 2018
There will be little change in the pattern through the extended
period. The upper low over Hudson Bay will continue to pull cold
Arctic air into the northland. And there isn't much of a chance of
accumulating snow through the period as surface high pressure will
reside over the region for most of the period. The exception will be
parts of northern WI, specifically mainly the Hurley area, where
there will be occasional lake effect snow showers. The models do
show a gradual warming trend early next week that may bring
temperatures back to around normal for mid February. The GFS digs
the upper trof into the Pacific northwest late in the week faster
and deeper than the ECMWF, which results in a more Pacific flow. GFS
is warmer than ECMWF in the warm up, and will generally side with
the more conservative ECMWF.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1122 PM CST Mon Feb 5 2018
With high pressure nearby, expect VFR through the forecast. An
upper level trof will drop southeast from Canada into the region
late in the forecast. A fairly dry atmosphere is in place and
moisture will gradually arrive, with the deeper moisture not
until at the end of the forecast. Have held off on mentioning any
snow for now as confidence is low on development and placement.
Will see an increase in mid clouds, with a scattered area of lower
clouds late in the afternoon near INl and BRD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -14 7 -4 13 / 0 10 30 0
INL -21 5 -11 10 / 0 0 10 0
BRD -15 8 -2 13 / 0 20 50 0
HYR -16 9 -5 15 / 0 0 40 10
ASX -11 10 -1 16 / 0 0 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 10 AM CST Tuesday for MNZ010>012-
018>021-025-026-033>037.
LS...None.
&&
SHORT TERM...Wolfe
LONG TERM...CLC
AVIATION...GSFHazardous Weather Outlook National Weather Service Duluth MN 345 PM CST Mon Feb 5 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 PM CST Mon Feb 5 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Cold temperatures and dangerous wind chills are expected tonight. Wind chill advisories are in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The cold weather pattern will continue through this week. There may be additional periods of very cold wind chills worthy of wind chill headlines. Wednesday night and Thursday night are the most likely periods to have very cold wind chills around or colder than 25 below zero. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. Wolfe/CLC More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
1 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739119.